Wyoming, 2024

Damaging Wind in Wyoming, July 12, 2024

July 12, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southern Crook County, producing wind gusts to near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern Crook County, producing wind gusts to near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 4:50 PM MST, 46 minutes earlier. Its key messages:

  • -Hot this weekend with isolated storms at times, some strong to severe -Elevated fire weather conditions through the weekend -Cooler next week with isolated to scattered storms at times
Area forecast discussion, Jul 12, 4:50 PM MST, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
550 PM MDT Fri Jul 12 2024

.KEY MESSAGES...

-Hot this weekend with isolated storms at times, some strong to
 severe

-Elevated fire weather conditions through the weekend

-Cooler next week with isolated to scattered storms at times

&&

.DISCUSSION...(This Evening Through Friday)
Issued at 123 PM MDT Fri Jul 12 2024

High pressure ridge over the Rockies will shift east through the
weekend, supporting hot conds. The ridge will eventually flatten
as a strong impulse will cross the the Northern Plains next week,
with cooler and unsettled conds expected then. Biggest concern
this weekend will be the heat, esp toward central SD where deeper
moisture will be in place, supporting higher apparent T's. Thermal
ridge will move over the region Sat-Sun, supporting the warmest
temps locally with this round of heat. Have issued an adv from SW
through scentral SD as heat index's will reach 100 or higher both
days with lows in the 60s/70s. Several weak impulses will
traverse the northern edge of the ridge leading to slight chances
for showers and storms and as sufficient moisture will be in
place. However, most storms will produce limited amounts of rain
given high based nature of storms, esp in the western half. Some
stronger storms (as well as a few isolated severe storms) will be
possible through Sat given sufficient bulk layer shear in excess
of 35 knots and enough CAPE in place at times (greater than 1000
J/kg). The better profiles of CAPE will be in place Sat as SE
flow becomes established again, supporting deeper moisture further
west. This could allow for a supercell or two off the Black Hills
or INVOF of any lingering sfc troughs. Sfc trough will push
through early Sunday, supporting drier weather as breezy northerly
flow shunts deeper moisture east of the FA. Stronger impulse will
top the ridge Monday and support a cool front into the region
with temps falling back into the 80s for highs as well as semi-
unsettled flow through much of next week. However, storm coverage
will be isolated to scattered with most places not seeing much in
the way of appreciable moisture, although slightly better LL
moisture profiles look to be in place.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 549 PM MDT Fri Jul 12 2024

Isolated showers and storms will be possible this evening.
Locally gusty winds will be possible with any storms. Otherwise,
VFR conditions will continue through the TAF period.

&&

.FIRE WEATHER...
Issued At 123 PM MDT Fri Jul 12 2024

Elevated fire weather conditions are expected through the weekend
as hotter and drier weather continues to shift eastward into the
area. Isolated to scattered high based thunderstorms are expected
at times, but not a lot of precipitation is expected. While RH's
will be dropping into the teens, especially for northeast WY and
lower elevations of far western SD, winds do not look to be
particularly strong at this time, except for a brief period Sunday
behind a sfc trough late in the afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon MDT /1 PM CDT/ Saturday to 8 PM MDT /9
     PM CDT/ Sunday for SDZ030>032-041>044-046-047-049-075>077.
WY...None.
&&

DISCUSSION/KEY MESSAGES...JC
AVIATION...Dye
FIRE WEATHER...JC
Hazardous weather outlook, Jul 12, 1:25 AM MST, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
225 AM MDT Fri Jul 12 2024

WYZ054-055-131300-
Northern Campbell-Southern Campbell-
225 AM MDT Fri Jul 12 2024

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Temperatures today will climb into the 90s to low 100s for much
of the area. The high temperatures and low humidity will lead to
elevated fire weather conditions.

A few thunderstorms are possible this afternoon, severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures well above average will continue through the
weekend. This may result in a high heat index and elevated fire
weather conditions.

There will be daily chances for isolated thunderstorms in the
afternoon through this weekend. Widespread severe weather is not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ056>060-
131300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Western Crook-
Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
225 AM MDT Fri Jul 12 2024 /325 AM CDT Fri Jul 12 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging winds and large hail.

Temperatures today will climb into the 90s to low 100s for much
of the area. The high temperatures and low humidity will lead to
elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures well above average will continue through the
weekend. This may result in a high heat index and elevated fire
weather conditions.

There will be daily chances for isolated thunderstorms in the
afternoon through this weekend. Western South Dakota is under a
marginal (level 1 of 5) risk for severe thunderstorms on Saturday.
Primary hazards include damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 12, 4:14 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
514 PM MDT Fri Jul 12 2024

WYZ054-056-057-122345-
Northern Campbell WY-Wyoming Black Hills WY-Western Crook WY-
514 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMPBELL AND
SOUTHWESTERN CROOK COUNTIES THROUGH 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Weston, or 27 miles northeast of Gillette, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central
Campbell and southwestern Crook Counties West of Devils Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 10534 4472 10522 4456 10471 4431 10485
TIME...MOT...LOC 2313Z 299DEG 21KT 4461 10520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Carstens
Special weather statement, Jul 12, 4:15 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT Fri Jul 12 2024

WYZ055-130000-
Southern Campbell WY-
515 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CAMPBELL COUNTY
THROUGH 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Savageton, or 26 miles west of Wright, moving southeast
at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Savageton around 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4383 10601 4388 10602 4388 10600 4397 10601
      4381 10542 4353 10566 4375 10602
TIME...MOT...LOC 2315Z 295DEG 19KT 4388 10600

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Carstens
Special weather statement, Jul 12, 4:17 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
517 PM MDT Fri Jul 12 2024

SDZ013-014-078-122345-
Ziebach SD-Northern Meade Co Plains SD-Southern Perkins SD-
517 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ZIEBACH...
NORTHEASTERN MEADE AND SOUTHEASTERN PERKINS COUNTIES THROUGH 545 PM
MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Usta, or 11 miles northwest of Faith, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Arrow Head Buttes around 525 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4510 10228 4524 10220 4522 10181 4497 10194
TIME...MOT...LOC 2317Z 288DEG 13KT 4517 10215

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Carstens
Special weather statement, Jul 12, 4:47 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
547 PM MDT Fri Jul 12 2024

WYZ056-057-130015-
Wyoming Black Hills WY-Western Crook WY-
547 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CROOK COUNTY THROUGH
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Carlile, or 25 miles west of Sundance, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Carlile around 550 PM MDT.
  Devils Tower Junction around 605 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 168 and
191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 10492 4450 10425 4420 10448 4428 10466
      4427 10467 4428 10468 4443 10502
TIME...MOT...LOC 2347Z 293DEG 22KT 4450 10487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carstens
Special weather statement, Jul 12, 5:16 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
616 PM MDT Fri Jul 12 2024

WYZ054-056>058-130100-
Northern Campbell WY-Wyoming Black Hills WY-Western Crook WY-
Weston County Plains WY-
616 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES THROUGH 700 PM
MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Rozet, or 20 miles east of Gillette, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Keyhole Reservoir around 630 PM MDT.
  Pine Haven around 645 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 143 and
171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4448 10515 4442 10457 4415 10469 4431 10524
TIME...MOT...LOC 0016Z 289DEG 21KT 4438 10510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Carstens
Special weather statement, Jul 12, 5:22 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
622 PM MDT Fri Jul 12 2024

WYZ055-130100-
Southern Campbell WY-
622 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CAMPBELL COUNTY
THROUGH 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Wright, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wright and Reno Junction around 635 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 10575 4385 10570 4383 10530 4357 10538
TIME...MOT...LOC 0022Z 283DEG 14KT 4376 10563

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Carstens

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 12, 5:36 PM MST
Where
Crook County, 9.68 mi SE of Keyhole Reservoir
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.290, -104.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195048.